Alert archive / Connecticut / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 9, NWS New York, NY

May 23, 2024Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at May 23, 2024, 11:18 AM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 27 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2024, 11:18 AM EDT (15:18 UTC)
Expired
May 23, 2024, 11:45 AM EDT
In force
27 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Southeastern Connecticut Planning Region, CT

The radar

The Boston radar (KBOX), 75 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 11:22 AM EDTHAIL 11 Ese Jewett City, CTEstimated 1 inch diameter hail along Interstate 395 near Taylor Hill Rd.
May 23, 11:25 AM EDTTSTM WND DMG2 E Jewett City, CTLarge tree and wires down in area of Edmond Road.
May 23, 11:25 AM EDTTSTM WND DMG2 Ne Jewett City, CTMultiple trees and wires down on Bishop Crossing Road.
May 23, 11:25 AM EDTTSTM WND DMG3 Ene Jewett City, CTTree and wires down on Pauline Place.
May 23, 11:25 AM EDTTSTM WND DMG3 Ene Jewett City, CTTrees and wires down on Roode Road, road impassable.
May 23, 11:25 AM EDTTSTM WND DMG3 Nw Voluntown, CTTrees down on wires on Hell Hollow Road south of Stone Hill Reservoir.
May 23, 11:33 AM EDTTSTM WND DMG4 Nw Voluntown, CTLarge tree and wires down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 3.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

798 
WUUS51 KOKX 231518
SVROKX
CTC011-231545-
/O.NEW.KOKX.SV.W.0009.240523T1518Z-240523T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
1118 AM EDT Thu May 23 2024

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Northeastern New London County in southern Connecticut...

* Until 1145 AM EDT.

* At 1118 AM EDT, a severe thunderstorm was located over Jewett City,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* This severe thunderstorm will be near...
  Griswold and Voluntown around 1125 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4154 7179 4151 7203 4166 7210 4163 7196
      4164 7186 4164 7179
TIME...MOT...LOC 1518Z 254DEG 23KT 4161 7199 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JC
1 follow-up statement
066 
WWUS51 KOKX 231539
SVSOKX

Severe Weather Statement
National Weather Service New York NY
1139 AM EDT Thu May 23 2024

CTC011-231548-
/O.EXP.KOKX.SV.W.0009.000000T0000Z-240523T1545Z/
New London CT-
1139 AM EDT Thu May 23 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEW LONDON COUNTY
WILL EXPIRE AT 1145 AM EDT...

The storm which prompted the warning will be moving out of the area 
in the next minute or two. Therefore, the warning will be allowed to 
expire.  However, heavy rain is still possible with this 
thunderstorm.

&&

LAT...LON 4154 7179 4151 7203 4166 7210 4163 7196
      4164 7186 4164 7179
TIME...MOT...LOC 1538Z 254DEG 23KT 4165 7183 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:45 AM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 23, 7:45 AM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service New York NY
745 AM EDT Thu May 23 2024

.SYNOPSIS...
A slow moving cold front will move through the area today and
tonight, moving offshore early Friday morning. Weak high
pressure builds in Friday and remains Friday night. High
pressure moves over the region Saturday. A cold front moves
through Sunday, moving back north as a warm front Monday. A cold
front moves through Tuesday with dry conditions expected by
mid-week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Only minor adjustments made for current conditions. Showers and
thunderstorms were approaching the area from eastern
Pennsylvania/western New Jersey.

A slow moving cold front was across western upstate New York
and extended into northwestern Pennsylvania and into northern
Ohio, with a prefrontal trough across central Pennsylvania into
western Virginia. This front was associated with a low over
southeastern Canada that will move little through today as the
front become more parallel to the low and mid level flow. A warm
and humid airmass was in place ahead of the cold front, as dew
points have increased into the lower and mid 60s. The area will
become increasingly unstable early this morning as daytime
heating begins. From central New Jersey through the lower Hudson
Valley and into southwestern Connecticut surface based CAPE
increases to 1000 to 1500 J/kg and instability lowers with the
lifted index around -2. Lift with the front is rather weak,
however a few isolated stronger thunderstorms will be possible.
And with low level lapse rates increasing with deeper mixing,
and soundings developing inverted V, stronger, to marginally
severe storms could produce strong and gusty winds, along with
hail. The Storm Prediction Center has kept a marginal risk for
severe weather today, with damaging winds and hail the primary
threats. However, with the isolated nature of the storms, and
the marginal risk have not included enhanced wording with the
thunderstorms. The CAMs are indicating that the storms will be
early in the day, and generally followed them for the
probabilities. Then with the activity this morning, additional
destabilization will be difficult later this afternoon and into
early evening, and have lowered probabilities to slight chance
and removed the mention of thunder.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
The cold front slowly moves to the south this evening through
tonight and passes south Friday morning. Little precipitation
is expected with the front after this evening, and will be
mainly to the south, ahead of the front, so have gone with a dry
forecast later this evening and through tonight. Ridging
amplifies to the west tonight and the ridge moves slowly into
the region Friday into Friday night as weak surface high
pressure builds to the west.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Key points:

* Above normal temperatures on Sunday transition to near or slightly
  above normal Monday through Wednesday.

* Rather unsettled during this time frame with multiple fronts
  affecting the area.

Zonal flow aloft for Saturday, though there are some model
differences with the potential for a weak cut off low over Virginia
to head toward the region as advertised by the 00Z GFS. This low
This low weakens into a trough as it moves toward the area late
Saturday afternoon into Saturday night.

A cold front approaches later Saturday night and moves through
Sunday morning, bringing a chance for light showers.

Strengthening low pressure over the western Great Lakes region heads
northwest into Canada on Monday, sending the cold front that moved
through on Sunday back north as a warm front. A period of unsettled
weather is then expected from Monday through Monday night as the
warm front, then cold front move through the region. A period of
moderate to briefly heavy rain is possible Monday night in
association with the cold frontal passage. However, given
uncertainty this far out, did not mention in the forecast just yet.
The area looks to get dry slotted for Tuesday, cutting off
precipitation, though condition could get breezy as the low
continues to strengthen somewhere over the Great Lakes region or
southern Canada, depending on the model. Dry conditions continue
into Wednesday.

Above normal temperatures Sunday will trend closer to normal to
slightly above normal for the remainder of the long term period.
Monday temperatures may be a couple of degrees to high if more in
the way of clouds and rain occurs, as is advertised by the ECMWF
and Canadian models.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
A cold front approaches today pushing through tonight.

Outside of showers and thunderstorms for this morning into the early
afternoon, conditions are expected to be VFR. There is a chance
for some MVFR conditions for eastern areas tonight (CT coast
terminals), mainly after 03Z, but confidence was not high enough
to include in TAFs.

S to SSW winds this morning under 10 kt briefly shift to the
WSW to W (possibly even NW) around 14Z today (western
terminals) and 17Z Thursday(eastern terminals) as a pre- frontal
trough moves through. Winds shift back to the S to SW in the
afternoon before the passage of the cold front after 06Z Friday
or thereafter.

Any gusts will be associated with thunderstorms, generally up to 20
kt. However, stronger thunderstorms will be associated with gusts of
30 to 40 kt, of which there is a low chance of this happening.
There is also a low chance of hail associated with any
thunderstorms moving through the terminals.

Showers and thunderstorms associated with the pre-frontal trough
from west to east move through 13Z-17Z for western terminals
and 15Z-19Z for eastern terminals. Brief MVFR conditions
possible with these showers and thunderstorms.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

No unscheduled Amendments expected through 10Z. Amendments may be
needed towards this morning's push if thunderstorm activity arrives
earlier than expected.

OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...

Thursday night: VFR expected. Low chance of MVFR or lower,
mainly for eastern terminals.

Friday: VFR.

Saturday: Chance of afternoon/evening showers and possibly a tstm,
with MVFR cond possible.

Sunday: Mainly VFR.

Monday: Chance of showers and possibly a tstm, with MVFR cond
possible.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Sub-SCA conditions are expected across the forecast waters today
through Monday night.

&&

.HYDROLOGY...
No hydrologic impacts are expected today with rainfall of 1/4 to
1/2 inch, with locally higher amounts possible in heavy rain
with thunderstorms.

No hydrologic impacts are expected tonight through the middle of
next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JP/MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...JP
AVIATION...JP
MARINE...JP/MET
HYDROLOGY...JP/MET
Hazardous weather outlook, May 23, 3:37 AM EDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
337 AM EDT Thu May 23 2024

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-241000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
337 AM EDT Thu May 23 2024

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-241000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
337 AM EDT Thu May 23 2024

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, May 23, 10:25 AM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1025 AM EDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     Marine Tstm Wind 3 WNW Bayville          40.92N 73.62W
05/23/2024  M55 MPH          ANZ335             NY   Public

            55 mph wind reported on the Long Island
            Sound just north of Bayville, NY.

&&
Special weather statement, May 23, 10:30 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service New York NY
1030 AM EDT Thu May 23 2024

NYZ078>081-231530-
Southwest Suffolk NY-Northwest Suffolk NY-Southeast Suffolk NY-
Northeast Suffolk NY-
1030 AM EDT Thu May 23 2024

...STRONG THUNDERSTORMS WILL IMPACT SUFFOLK COUNTY THROUGH 1130 AM
EDT...

At 1030 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Huntington to near Melville to 13 miles
southeast of Jones Beach. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Brentwood and Commack around 1035 AM EDT.
  Islip and Hauppauge around 1040 AM EDT.
  Ronkonkoma and Stony Brook around 1050 AM EDT.
  Centereach and Holbrook around 1055 AM EDT.
  Patchogue and Port Jefferson around 1100 AM EDT.
  Medford around 1105 AM EDT.
  Middle Island and Rocky Point around 1110 AM EDT.
  Shirley and Brookhaven National Laboratory around 1115 AM EDT.
  Mastic and Mastic Beach around 1120 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4067 7342 4092 7345 4095 7337 4094 7334
      4095 7329 4092 7322 4093 7318 4098 7317
      4099 7312 4099 7274 4075 7274 4061 7324
      4060 7343
TIME...MOT...LOC 1430Z 250DEG 29KT 4087 7340 4076 7339 4041 7340

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NV
Local storm report, May 23, 10:41 AM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1041 AM EDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     Marine Tstm Wind 2 ESE Jersey City       40.70N 74.04W
05/23/2024  M63 MPH          ANZ338             NJ   Mesonet

            Mesonet station FW2280 Jersey City.

&&
Special weather statement, May 23, 10:50 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service New York NY
1050 AM EDT Thu May 23 2024

NYZ078>081-231545-
Southwest Suffolk NY-Northwest Suffolk NY-Southeast Suffolk NY-
Northeast Suffolk NY-
1050 AM EDT Thu May 23 2024

...STRONG THUNDERSTORMS WILL IMPACT SUFFOLK COUNTY THROUGH 1145 AM
EDT...

At 1049 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Port Jefferson to near Davis Park.
Movement was east at 45 mph.

HAZARD...Winds in excess of 35 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Riverhead, Centereach, Shirley, Medford, Southold, Manorville, Stony
Brook, Patchogue, Middle Island, Port Jefferson, Wading River, Center
Moriches, Mattituck, Southampton, and Westhampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4103 7190 4066 7306 4073 7295 4071 7308
      4098 7315 4100 7264 4115 7236 4119 7215
      4130 7192 4111 7228 4106 7226 4104 7212
      4114 7213 4114 7212 4110 7206 4101 7209
      4109 7194 4106 7185
TIME...MOT...LOC 1449Z 262DEG 40KT 4100 7306 4069 7296

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

NV
Special weather statement, May 23, 11:03 AM EDT, 15 minutes before
Special Weather Statement
National Weather Service New York NY
1103 AM EDT Thu May 23 2024

CTZ008-231545-
Northern New London CT-
1103 AM EDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NEW LONDON COUNTY
THROUGH 1145 AM EDT...

At 1102 AM EDT, Doppler radar was tracking a strong thunderstorm over
Bozrah, or near Salem, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Jewett City, Norwich, Colchester, Salem, Ledyard, Griswold, Lebanon,
Preston, Lisbon, Sprague, Bozrah, Voluntown, Montville, North
Stonington, and Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4150 7179 4145 7225 4165 7232 4168 7219
      4166 7216 4166 7212 4163 7196 4164 7186
      4164 7179
TIME...MOT...LOC 1502Z 255DEG 18KT 4156 7221

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JC
Local storm report, May 23, 11:08 AM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1108 AM EDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Tstm Wnd Dmg     2 W Tuxedo Park         41.20N 74.25W
05/23/2024                   Orange             NY   Park/Forest Srvc

            Downed tree on Long Meadow Road.

&&

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:54 AM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region51 min
May 23, 8:39 AM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region36 min
May 23, 9:54 AM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region51 min
May 23, 11:03 AM EDTSpecial Weather StatementOKX42 min
May 23, 11:45 AM EDTAreal Flood AdvisoryOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region75 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.